Why I Can’t Stand All These Meds

So, my Xyrem finally came.

For my non-narcoleptic readers, Xyrem is one of the meds used to treat narcolepsy and cataplexy, but it’s a controlled substance with only one pharmacy in the US that makes it. After getting a prescription from the doctor, I had to go through two weeks of phone calls from nurses and pharmacists at that pharmacy. The best part of one conversation went like this:

Nurse: Do you have cataplexy in addition to narcolepsy?
Me: *falls to the ground…*

I’m so ready to be done with this illness. I really want this medication to work.  But to be honest, I’m terrified, and I’m so tired of meds. I’ve lost track of how many different meds I’ve tried over the years and can hardly remember everything I took over the last few months. But I can’t forget what happened on Requip a few weeks ago…

My sleep study initially showed severe Periodic Limb Movement Disorder, which means I involuntarily move my limbs a lot when I sleep, causing me to wake up. During the study, I had over five hundred leg movements (about eighty-six per hour). My doctor prescribed me with a dopamine agonist called Neupro to try to calm that down.  If that worked, he said I didn’t have narcolepsy.

I took Neupro for two weeks, saw no improvement, and lost around 5% of my bodyweight. I was underweight to begin with.  Then he prescribed Requip, which is another dopamine agonist, and the nightmare began.

The night that I took Requip, I had a severe panic-attack. I hyperventilated. My hands went numb and tingly. I shook uncontrollably. I had plenty of panic attacks when my OCD was at its worst, but nothing like what the Requip did to me. To make a long story short, after the panic attack, I got uncontrollable tic-like movements all over my body that continued to get worse for the next 24 hours, until I landed in the ER.  Oh, and let’s not forget how much worse it made my cataplexy…

Though I have significantly improved since the incident, I haven’t been right since. My tongue sticks out when I don’t want it to. My legs jerk when I try to sit still. I make weird faces. But the worst part is that I fall down 20+ times per day. Cataplexy does that, but it’s usually with an emotional trigger, and I don’t need a trigger now. I’ll just be walking around the house, and without warning, my knees give out, and I land on the floor. I had cataplexy before, but not to this degree. I sure hope this goes away soon.

Is it any wonder that I’m anxious about starting a new medication?

One thought on “Why I Can’t Stand All These Meds

Share your thoughts. What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s